Ask a doctor

Double Bags After Attempt to Dissolve Juvederm

I had juvederm injected under my eyes three weeks ago. The results were poor and it looked like I had big bags under my eyes. I went back to the doctor (who I found out is actually a physician's assistant), and she injected Vitrase/Hyaluronidase for dissolving the Juvederm about 24 hours ago. Now, the results are even worse! I look like I have double bags now. She advised me to come back today, but she said she will not issue even a partial refund. She also told me to be "patient" since the Vitrase/Hyaluronidase may need days to work. Is this true? Can Vitrase/Hyaluronidase make the bags worse before they get better, or is it possible that she didn't inject it in the right spot which caused further damage? What should I do now?

Doctor Answers (7)

Dissolving juvederm/restylane

+4

Yes, the eyes can appear worse as the product is being broken down. Remember, the hyaluronic acids, breakdown by absorbing water, so they may appear more swollen until this process resolves.


Manhattan Plastic Surgeon
4.5 out of 5 stars 16 reviews

Relax and let it happen

+4

Patience remains a virtue in plastic surgery.  You probably have swelling from the Vitrase injections.  Let things settle down and the Vitrase go to work.  If all else fails, the Juvederm will dissolve over the next few months and will look better each week.  Good luck.

Kenneth R. Francis, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 31 reviews

Slow down, you move too fast!

+4

The Juvederm injections into the lower eyelids are becoming an obvious problem for many doctors who perform this procedure. Because the skin is so thin, and the structures are very fine, the filler can cause more harm than good. Hyaluronidase will dissolve both the filler as well as your own Hyaluronic acid. Your skin is 40% Hyaluronic acid. At this point stop and take a breather. The filler, the hyaluronidase and the swelling will go away and you will look better. Then go to a Board certified Plastic Surgeon to explain to you all the appropriate treatments for your eyes.

Robert M. Freund, MD, FACS

Robert M. Freund, MD
New York Plastic Surgeon
4.5 out of 5 stars 18 reviews

You might also like...

Give it a little more time

+3

.Some people swell a lot with Juvederm under their eyes. This is less likely to happen with Restylane, but that can cause swelling as well. The type of swelling that you describe happens most commonly in patients with eye allergies (do your eyes itch often?) or patients who have eyelid that naturally swell very easily (do your eyes often look very swollen when you wake up in the morning?)

If you were still swollen after three weeks. Vitrase was the correct treatment. Vitrase usually dissolves Juvederm very quickly. However a few patients do have some swelling that lasts for a while. I would wait about one week and then consider a second Vitrase injection which is a safe thing to do.
There is one exception to this. Very rarely, patients can be allergic to Vitrase. They get what is called a delayed hypersensitivity reaction. When that happens there are usually very specific signs.
1. You get swelling that gets worse and worse. All swelling is worse in the morning. If your swelling is getting worse as the day progresses, then you may be having an allergic reaction
2. The conjunctiva (the clear tissue over the whites of your eyes) swells and it looks like there is a clear jelly in your eye.
Once again this is rare, but if it occurs you need to see an ophthalmologist and possibly be treated with oral steroids which will cure the problem.
Remember, an allergy to Vitrase is very rare. Most likely you just need some time for the Vitrase to work and the Juvederm to dissolve, and your eyes will return to normal. In the meantime, avoid the sun so you do not end up with dark circles under your eyes.

Marc Cohen, MD
Philadelphia Oculoplastic Surgeon
5.0 out of 5 stars 8 reviews

Time is your friend

+3

You need to take a bit of time to allow the swelling to resolve. Close follow-up with your treating physician (or physician's assistant) is important. Consider asking to speak with the physician that the PA practices under - hopefully a board certified plastic surgeon or dermatologist.

If it seems that the level of expertise is not what you would hope then consider seeking another opinion from someone with appropriate board certification.

Be prepared that the best thing to do may be to wait though.

Best of luck.

Steven Williams, MD
Tri Valley Plastic Surgery

Steven H. Williams, MD
San Francisco Plastic Surgeon
4.5 out of 5 stars 23 reviews

Don't worry about further damage with Juvederm under eyes

+1

The great thing about hyaluronic acid fillers such as Juvederm is that they are reversible. It is not something that needs to be done often, but it is nice when needed. You do not need to be concerned about the vitrase causing further damage. It will take some time for the filler to resolve and you can expect some swelling. You may even need a second injection of Vitrase depending on how much was given the first time. Rest assured however that you will return to baseling. Don't be too dicouraged with fillers for that purpose either. Hyaluronic acid filler done correctly is very reliable and produces great results for tear troughs.

Edward Buckingham, MD
Austin Facial Plastic Surgeon
5.0 out of 5 stars 31 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.